Depression, Melodrama or Med Side Effect?

By Kristina Randle, Ph.D., LCSW

I’m very hesitant to describe my situation right now as depression, only because I don’t have some of the symptoms that seem to characterize severe depression. My brother has been diagnosed with depression currently and I feel ashamed to be so caught up in my own worries when I should be thinking about him. But I’ve never been so desperate to talk to anyone in my life than right now about what I feel. I feel so hopeless and lonely. I can’t tell if it’s because I’m feeling the effects of a birth control pill that I started taking last june. Ever since I started taking it last year I have felt extremely irritable and emotional. Even though I have stopped taking it for 7 months I still can’t stop crying at the drop of a hat. I lost my best friend last year over a fight and we ended our frienship of 7 years. I felt so useless without her. I don’t open myself to many people, but I took a chance on her because we had been such close friends for so long. after we parted, I felt like I lost something that defined me. shortly after that I lost my grandpa who I took care of for many years while he struggled with many debilitating chronic illnesses. I miss him so much and I miss my friend as well. My boyfriend also left to iraq right before my grandpa passed. I lost my only two confidantes after the passing of my grandpa. I don’t know who to turn to right now. My mother thinks I’m immature and I need to start doing things for myself and stop wallowing in self-pity. She thinks I feel sorry for myself way too often. I can’t talk to her about anything without feeling rebuked or stupid about my feelings. I got a part-time job after graduating college. I excel at work (or so I think). I’ve done everything I can to make myself productive. But near my period I get so agitated, angry, and inexplicably miserable. Recently, I have been crying almost every day at the slightest provocation. I can’t even make my own decisions at home without trying to rely on someone else for specific advice. Every time I tell my feelings to my boyfriend he tries to be understanding, but he’s getting really sick of it now. I’ve avoided telling him anything now.

In the past, I felt a low similar to the one I feel now, but it was a different experience. there was a short time when I felt completely numb and empty while I was in college and it was pretty scary. Now, it’s completely opposite, I feel angry, agitated, miserable, and full of emotions. However, after a crying fit or a period of intense agitation, I’ll be fine the next day. But if something bad happened, the emotional chaos will ensue again. I can’t figure out if I’m just being dramatic, if my pills are still in my system, or if i’m depressed. If my pill is having some effect, is there something I can do to stop the effect on my hormones? I used to cry a lot before, but definitely not this much. Ever since I was young, I took a lot of things personally and got insecure if anyone ever reprimanded me. I examined physical, mental and personality flaws every second. I analyzed my social relationships over and over again, always assuming my friends never cared for me as much as they said they did. I feel stupid for saying it, but that’s how I felt. Everyone views me as a very strong, sweet, loyal person and come to me if they have problems. I try to never cry in front of anyone for fear of appearing vulnerable and weak… I’ve had rare episodes where I use to cry in the most public places because I would just reach my breaking point. My friends and family keep telling me I’m being dramatic, and I’ve never said anything like that to them when they came to me for problems. I keep getting the same advice over and over, and I don’t feel like it helps me, it just makes me feel so much worse. I’ve never felt so helpless in my entire life. The thing I think about the most is how worthless I am. I think of all the bad things I’ve done in the past and I come to the conclusion that I must be a horrible person altogether. It seems very irrational, but I really can’t help feeling this way. I just want to know if I really am just being overly sensitive, or if I have a problem that needs to be fixed? I apologize for how disorganized my thought is right now, I don’t know how to word this in the best way possible.

A. I do not believe that you are being melodramatic or overly sensitive. You may have depression. You mentioned that you noticed a change in your mood when you began taking birth control pills. Birth control pills affect hormones, which have a direct effect on mood. It is difficult to say whether the birth control pills caused your mood problems but it does coincide with when your mood changes began.

You also noticed that prior to your menstrual cycle you experience an increase in mood instability. This is not uncommon. Many women experience a very similar phenomenon right before their period but perhaps not as severe. Due to the severity of your symptoms, you may have premenstrual dysphoric disorder (PMDD). PMDD is a more severe and debilitating form of premenstrual syndrome (PMS). PMDD affects approximately 3 to 8 percent of women and it is more prevalent in younger women.

I would also recommend discussing your concerns with your gynecologist. He or she needs to have feedback about how the pills affect your moods. Often finding the correct birth control medicine is a trial and error process. Your gynecologist may recommend a new or different birth control pill to help alleviate or offset mood swings. That may or may not be a good option for you but at the very least your gynecologist should be made aware of your negative reaction.

Hormones directly affect mood but so do environmental changes. You mentioned that your grandfather died. It is very difficult to lose a beloved family member. In addition your boyfriend left for Iraq and this is another loss from your daily life. You also recently ended relationships with two close friends. In addition, your family is not supportive. They are essentially telling you to “get over it.” They may not mean to be insensitive but perhaps they do not know another way to respond.

The recent losses and life changes most likely are contributing factors in your depression and mood instability. I would recommend therapy. You need guidance and support, at least until you can adjust to the recent changes in your life. You may also benefit from a low dose of antidepressant medication. It might help to stabilize your mood. It may also help you to feel less overwhelmed. Here is a link to a directory where you can search for a therapist in your community. I wish you well. Please take care. Thanks for writing.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 16 Jun 2010

APA Reference
Randle, K. (2010). Depression, Melodrama or Med Side Effect?. Psych Central. Retrieved on November 23, 2014, from http://psychcentral.com/ask-the-therapist/2010/06/16/depression-melodrama-or-med-side-effect/